Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 12, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 28, 2020, 12:06 PM EDT for 6 counties in Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 28, 2020, 12:06 PM EDT (16:06 UTC)
- Expired
- Mar 28, 2020, 12:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 4.1 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 885 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 504 m²/s²
- 0-3 km storm-relative helicity
- 719 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 9:17 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Mar 28, 9:17 AM EDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 917 AM EDT Sat Mar 28 2020 .SYNOPSIS... Periodic showers and scattered thunderstorms can be expected through tomorrow with the approach and passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... Morning Update: No major changes have been made to this forecast period. Previous Discussion: A warm front will continue to drive northward this morning, allowing for the bulk of the showers this afternoon to be focused over the northern half of the forecast area. Another shortwave will ride along the stalled front during the afternoon hours, which will continue to support shower activity and provide the risk for convection. Atmosphere remains capped as the warmer air aloft surges northward. There will be an increases in atmospheric buoyancy, but much of this will be relegated to the warm sector south of the surface boundary. Models continue to display pockets of dry air developing in the warm sector late this morning and through the afternoon, allowing locales south of the front to experience an break in rainfall and also a rise in surface temperatures. With this setup a wide range of temperatures is on tap for today, with the far north remaining in the 50s, while the southern border will approach 80 degrees. && .SHORT TERM /SUNDAY THROUGH MONDAY/... Surface warm front will push north of the area tonight as the upper level ridge experience one more brief amplification. This should allow for a break in the activity across most, if not all, of the area by late this evening and into the overnight hours. The occluded surface front will approach western Ohio late tonight. More showers, and possibly a thunderstorm, will develop ahead of the boundary and push through the entire region Sunday morning. Atmosphere will dry out quickly behind the boundary, allowing for some sunshine to make a much needed return. The main concern for Sunday will be the threat for strong winds behind the front. An impressive wind field will develop on the southeastern flank of the 500 low. Mixing heights rise quickly and instability aloft increases. This will allow for the strong winds aloft to mix down to the surface. Current forecast soundings are hinting that a wind advisory may be needed on Sunday. Temperatures remain well above normal Saturday night and Sunday. Increasing clouds and the risk for a passing shower on Monday with the return of cold advection and northwest flow. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Building high pressure on Tuesday will promote drier conditions. The next chance for rain will be Wednesday as a disturbance passes to our south. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... Restrictions largely north PIT in rain -w- embedded storms expected to briefly clear up by late morning before another shortwave riding along a stalled frontal boundary kicks off another round of convection. South of PIT isold shra/tstms are possible as convective temps are briefly reached. Persistent rain further N should result in more stability and no tstms, as IFR/MVFR persists. .Outlook... Restrictions are likely to continue Sun mrng followed by gusty wind with a Sun cdfnt. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Mar 28, 4:22 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 422 AM EDT Sat Mar 28 2020 OHZ040-041-049-050-059-PAZ007>009-013>016-020>023-029-073>076- WVZ001>003-290830- Carroll-Columbiana-Harrison-Jefferson OH-Belmont-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio- 422 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible today. The main threat is damaging wind gusts. Localized flooding is possible today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe storms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-057-058-068-290830- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 422 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. Scattered severe storms are possible today. The main threat is damaging wind gusts. Localized flooding is possible today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe storms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ069-PAZ031-WVZ004-012-021-509>514-290830- Garrett-Monroe-Greene-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 422 AM EDT Sat Mar 28 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe storms are possible today. The main threat is damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated severe storms are possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 28, 11:00 AM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1100 AM EDT Sat Mar 28 2020
PAZ014-021-022-073-281545-
Armstrong-Butler-Westmoreland-Allegheny-
1100 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
SOUTHEASTERN BUTLER...NORTHEASTERN ALLEGHENY...NORTHWESTERN
WESTMORELAND AND ARMSTRONG COUNTIES...
At 1059 AM EDT, a strong thunderstorm was located near Oak Hills, or
7 miles south of Butler, moving east at 65 mph.
Small hail is possible with this storm.
Locations impacted include...
Butler... Vandergrift...
Kittanning... Apollo...
Hampton Township... New Kensington...
Lower Burrell... Harrison Township...
Wexford... Homeacre-Lyndora...
Arnold... Tarentum...
This includes the following highways...
Pennsylvania Turnpike between mile markers 31 and 39.
Interstate 79 in Pennsylvania near mile marker 76.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4077 7922 4051 7947 4064 8010 4087 7992
4086 7925
TIME...MOT...LOC 1459Z 270DEG 56KT 4075 7986Special weather statement, Mar 28, 11:21 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1121 AM EDT Sat Mar 28 2020
OHZ041-281545-
Columbiana-
1121 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT
NORTHERN COLUMBIANA COUNTY...
At 1120 AM EDT, a strong thunderstorm was located over Alliance, or
10 miles west of Salem, moving east at 50 mph.
Small hail is possible with this storm.
Locations impacted include...
Salem... Columbiana...
East Palestine... Leetonia...
New Waterford... North Georgetown...
Winona... Homeworth...
LAT...LON 4090 8082 4090 8053 4081 8053 4081 8109
4090 8109 4090 8090 4093 8089 4093 8082
TIME...MOT...LOC 1520Z 267DEG 52KT 4090 8107Local storm report, Mar 28, 11:30 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1130 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM HAIL 4 NE EAST ROCHESTER 40.74N 80.21W
03/28/2020 E0.25 INCH BEAVER PA PUBLIC
1046 AM HAIL 4 SW ZELIENOPLE 40.74N 80.20W
03/28/2020 U0.50 INCH BEAVER PA PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, Mar 28, 11:42 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 AM EDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL 1 NE SALEM 40.91N 80.85W
03/28/2020 U0.50 INCH COLUMBIANA OH PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1132 AM HAIL 1 E SALEM 40.91N 80.83W
03/28/2020 U0.50 INCH COLUMBIANA OH PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
1131 AM HAIL SALEM 40.91N 80.86W
03/28/2020 M0.70 INCH COLUMBIANA OH PUBLIC
&&Special weather statement, Mar 28, 11:42 AM EDT, 24 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1142 AM EDT Sat Mar 28 2020 PAZ007-013-014-281630- Butler-Lawrence-Mercer- 1142 AM EDT Sat Mar 28 2020 ...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL AFFECT SOUTHERN MERCER...LAWRENCE AND NORTHWESTERN BUTLER COUNTIES... At 1142 AM EDT, strong thunderstorms were clustered over Campbell, or near Youngstown, moving east at 50 mph. Small hail is possible with this storm. Locations impacted include... New Castle... Grove City... Ellwood City... Homeacre-Lyndora... Shanor-Northvue... Slippery Rock... New Wilmington... Oakwood... New Castle Northwest... New Beaver... Pulaski... Prospect... This includes the following highways... Pennsylvania Turnpike between mile markers 1 and 6. Interstate 79 in Pennsylvania between mile markers 94 and 114. Interstate 376 in Pennsylvania between mile markers 4 and 14. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4087 7991 4087 8052 4115 8052 4117 7988 TIME...MOT...LOC 1542Z 261DEG 54KT 4107 8058
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 10:22 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 38 min |
| Mar 28, 11:00 AM EDT | Special Weather Statement | PBZ | Armstrong | 45 min |
| Mar 28, 11:42 AM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 48 min |
| Mar 28, 12:30 PM EDT | Special Weather Statement | PBZ | Armstrong | 45 min |
| Mar 28, 1:13 PM EDT | Special Weather Statement | PBZ | Mercer | 47 min |
| Mar 28, 1:43 PM EDT | Special Weather Statement | PBZ | Armstrong | 32 min |
| Mar 28, 1:49 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Lawrence, Mercer, Venango | 26 min |
| Mar 28, 2:15 PM EDT | Special Weather Statement | PBZ | Butler | 45 min |
| Mar 28, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 35 min |
| Mar 28, 2:55 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 35 min |
| Mar 28, 3:06 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 24 min |
| Mar 28, 3:17 PM EDT | Special Weather Statement | PBZ | Butler, Lawrence | 28 min |
| Mar 28, 3:18 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 42 min |
| Mar 28, 3:26 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler, Clarion | 3 hr |
| Mar 28, 3:31 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 29 min |
| Mar 28, 3:40 PM EDT | Tornado Warning | PBZ | Allegheny, Beaver, Washington | 35 min |
| Mar 28, 3:56 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Westmoreland | 49 min |
| Mar 28, 4:10 PM EDT | Flash Flood Warning | PBZ | Allegheny, Beaver, Fayette, Washington, Westmoreland | 9 hr |
| Mar 28, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 47 min |
| Mar 28, 4:14 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 46 min |
| Mar 28, 4:19 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland | 3 hr |
| Mar 28, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 50 min |
| Mar 28, 4:35 PM EDT | Flash Flood Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 5 hr |
| Mar 28, 4:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 48 min |
| Mar 28, 4:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 51 min |
| Mar 28, 5:04 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 41 min |
| Mar 28, 5:23 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene, Washington | 3 hr |
| Mar 28, 5:38 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington, Westmoreland | 37 min |
| Mar 28, 7:09 PM EDT | Areal Flood Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Lawrence, Westmoreland | 3 hr |
| Mar 28, 9:53 AM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 37 min |
| Mar 28, 11:21 AM EDT | Special Weather Statement | PBZ | Columbiana | 24 min |
| Mar 28, 3:09 PM EDT | Special Weather Statement | PBZ | Coshocton | 36 min |
| Mar 28, 3:29 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.